Wyoming, 2014

Hail and Damaging Winds in Wyoming, August 22, 2014

August 22, 2014 · NWS UNR · 6 events in 2 counties and zones

A supercell thunderstorm developed over northwestern Campbell County and tracked eastward into Crook County before weakening. The storm produced large hail and strong wind gusts from south of Spotted Horse to near New Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A supercell thunderstorm developed over northwestern Campbell County and tracked eastward into Crook County before weakening. The storm produced large hail and strong wind gusts from south of Spotted Horse to near New Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 22, 1:53 PM MST, 1 hour 52 minutes earlier.

Area forecast discussion, Aug 22, 1:53 PM MST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
253 PM MDT FRI AUG 22 2014

.SHORT TERM...THIS EVENING THROUGH SATURDAY NIGHT
ISSUED AT 251 PM MDT FRI AUG 22 2014

WATER VAPOR IMAGERY SHOWS A DEEP TROUGH/UPPER LOW OVER THE PACIFIC
NW WITH A STRONG SHORTWAVE EJECTING ACROSS THE DESERT SW. THIS
SHORTWAVE IS SHOWING A WELL DEFINED BAROCLINIC LEAD AS IT MOVES INTO
CO. SURFACE TROUGH OVER WY TO WRN KS WILL STRENGTHEN TONIGHT AS THE
WAVE SWINGS THRU THE CNTRL PLAINS INTO THE DAKOTAS. THIS SYSTEM WILL
BRING WIDESPREAD PRECIP TO MUCH OF WRN SD THROUGH THE NIGHT INTO SAT
MORNING.

SHOWERS AND STORMS WILL INCREASE ACROSS THE CWA THIS AFTERNOON INTO
THE EVENING. MLCAPE OVER THE AREA GENERALLY IN TO 500 TO 1500 J/KG
RANGE...WITH THE HIGHER RANGE OVER THE WRN SD PLAINS. SHEAR VALUES
ARE STRONG ENOUGH FOR A COUPLE STORMS TO BE STRONG TO SEVERE...BUT
WIDESPREAD SEVERE STORMS ARE NOT EXPECTED. BIGGER CONCERN TONIGHT
WILL BE HEAVY RAIN POTENTIAL. MODELS SHOWING HIGHER THAN AVERAGE
PWATS OVER THE REGION. BASED ON THE LAST COUPLE OF HEAVY PRECIP
EVENTS AND THE 12Z KRAP SOUNDING...THE NAM SEEMS TO BE
OVERESTIMATING PRECIPITABLE WATER WITH IT SHOWING 180-220 PERCENT OF
NORMAL TONIGHT AND TOMORROW. THE GFS SEEMS MORE REASONABLE AT
120-150 PERCENT OF NORMAL. AS THE SHORTWAVE APPROACHES
TONIGHT...PRECIP WILL BECOME MORE WIDESPREAD TOWARD 06Z PUSHING
NORTHWARD MAINLY OVER THE WRN SD PLAINS INTO THE BLACK HILLS AREA.
THOUGH MODEL IS STILL LACKING CONSISTENCY...THERE IS AGREEMENT THAT
THE BULK OF PRECIP WITHIN THE CWA WILL BE ACROSS WRN SD. THE PRECIP
WILL BE MORE OF THE LESS INTENSE AND MORE WIDESPREAD TYPE...NOT
NECESSARILY MORE INTENSE THUNDERSTORM PRECIP. AND WITH DRY
CONDITIONS OVER MOST OF THE WRN SD PLAINS...DONT THINK ANY FLASH
FLOOD/LONG DURATION FLOOD HEADLINES WILL BE NEEDED. SOME CREEKS THE
GET LOCALLY HEAVY RAINFALL COULD SEE CREEKS AND STREAMS RUNNING
HIGH.

LOW PRESSURE SYSTEM WILL BECOME STACKED LATE SATURDAY OVER MT/ND
WITH DRY AIR INTRUDING ACROSS THE CWA. MOST OF THE PRECIP WILL END
ACROSS THE AREA SAT AFTN/EVNG AND DRY AIR WORKS IN FROM THE W/SW.
COLDER AIR WILL ADVECT IN SAT NIGHT BRINGING BELOW AVERAGE TEMPS
INTO THE EXTENDED.

&&

.LONG TERM...SUNDAY THROUGH FRIDAY
ISSUED AT 251 PM MDT FRI AUG 22 2014

A TRANSITIONAL PATTERN WILL CONTINUE THROUGH THE EXTENDED PERIOD. ON
12Z SUNDAY THE LARGE UPPER LOW FROM THIS WEEKEND WILL BE OVER SERN
MT...AND THEN SLOWLY MOVE NORTHEAST TO NCNTRL ND BY 00Z MONDAY AND
SRN MANITOBA BY 12Z MONDAY. AT THE SAME TIME A BROAD TROUGH WILL
PERSIST OVER THE ROCKIES...WITH SHORT-WAVE RIDGING OVER THE CWA. A
DRY SLOT WILL MOVE ACROSS THE CWA ON SUNDAY...KEEPING MOST OF THE
PRECIP NORTH OF THE AREA. THIS WILL LEAD TO A SHORT PERIOD OF
GENERALLY DRY WEATHER.

BY 12Z MONDAY THE WRN US TROUGH WILL BEGIN TO EJECT TWO SHORT-WAVE
TROUGHS ACROSS THE CWA. GIVEN THE RESIDUAL MOISTURE AND INSTABILITY
THERE SHOULD BE SCT SHRA/TSRA DURING THIS PERIOD. ON TUESDAY...THE
ROCKIES TROUGH WILL MOVE EAST INTO THE CNTRL US (BY 12Z WED). THIS
WILL MAINTAIN A CHANCE OF SHRA/TSRA...WITH DRYING TOWARD 12Z WED.
TEMPERATURES ALSO WILL BE 5-10 DEGREES FAHRENHEIT BELOW AVERAGE
SUNDAY THROUGH TUESDAY.

ON WEDNESDAY THE TROUGH WILL MOVE EAST AND A LARGE-SCALE RIDGE WILL
MOVE OVER THE CNTRL/ERN ROCKIES. THIS WILL PERSIST INTO THURSDAY AND
MOVE OVER THE CWA...BUT WITH A GENERAL FLATTENING. THERE IS SOME
SIGNAL THAT ONE OR TWO SHORT-WAVE TROUGHS WILL TOP THE RIDGE ACROSS
THE NRN CONUS. IF THIS COMES TO PASS THERE WOULD BE ISOLD SHRA/TSRA
ACROSS AT LEAST THE NRN CWA. QUASI-ZONAL FLOW WITH ADDITIONAL SHORT-
WAVE TROUGHS IS POSSIBLE THROUGH FRIDAY...THUS DO NOT EXPECT THE
WEATHER TO BE COMPLETELY DRY. NEVERTHELESS...WEDNESDAY THROUGH
FRIDAY SHOULD SEE A WARMING AND DRYING TREND.

&&

.AVIATION...FOR THE 18Z TAFS THROUGH 18Z SATURDAY
ISSUED AT 251 PM MDT FRI AUG 22 2014

WEATHER WILL DETERIORATE THROUGH TONIGHT AS LOW PRESSURE BRINGS A
LARGE AREA OF SHRA/TSRA ACROSS MUCH OF THE FORECAST AREA. MVFR/IFR
CIGS WILL BE COMMON WITH THE PRECIP...AND BY LATE TNGT WIDESPREAD
MVFR/IFR CIGS/VSBYS WITH STRATUS AND SOME FOG WILL OCCUR ACROSS MUCH
OF WRN/CNTRL SD...PERSISTING THROUGH MOST OF SATURDAY MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&

SHORT TERM...13
LONG TERM...BUNKERS
AVIATION...BUNKERS
Hazardous weather outlook, Aug 22, 3:30 AM MST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
430 AM MDT FRI AUG 22 2014

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-231300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
430 AM MDT (530 AM CDT) FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH THE DAY WITH NUMEROUS
SHOWERS AND THUNDERSTORMS TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT
ANTICIPATED...BUT LOCALLY HEAVY RAINFALL IS POSSIBLE WITH STRONGER
STORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA
THROUGH THE WEEK. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

The radar

The Rapid City radar (KUDX), 239 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Campbell

When
August 22, 3:45 PM MST
Where
Campbell County, 8.52 mi SSW of Recluse
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.620, -105.750

Wind gusts were estimated at 60 mph.

Hail, Campbell

When
August 22, 4:45 PM MST to 5:00 PM MST
Where
Campbell County, 1.63 mi ENE of Weston
Measured
1.75 in hail
Reported by
COOP Observer
Coordinates
44.640, -105.300

Golf ball size hail covered the ground.

Hail, Campbell

When
August 22, 5:15 PM MST
Where
Campbell County, 8 mi E of Weston
Measured
1.25 in hail
Reported by
Public
Coordinates
44.630, -105.167

Thunderstorm Wind, Campbell

When
August 22, 5:15 PM MST
Where
Campbell County, 8 mi E of Weston
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.630, -105.167

Wind gusts were estimated at 60 mph.

Thunderstorm Wind, Crook

When
August 22, 5:50 PM MST
Where
Crook County, 1.36 mi NNE of Oshoto
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.599, -104.923

A few wind gusts were estimated near 60 mph.

Thunderstorm Wind, Crook

When
August 22, 6:20 PM MST
Where
Crook County, 5.77 mi SSW of New Haven
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.671, -104.868

Small hail also accumulated four inches deep.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538046, 538050, 538054, 538055, 538060, 538073.